Iowa, 2012

Hail in Iowa, June 24, 2012

June 24, 2012 · NWS DVN · 1 event in 1 county or zone

A thunderstorm produced three quarter inch diameter hail at 909 am CDT June 24 in Mount Union, IA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A thunderstorm produced three quarter inch diameter hail at 909 am CDT June 24 in Mount Union, IA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 24, 5:57 AM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Jun 24, 5:57 AM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
657 AM CDT SUN JUN 24 2012

.UPDATE...
SHIFTING AXIS OF ELEVATED THETAE CONVERGENCE ON A 35KT SW JET AT
850 MB HAS REFOCUSED THUNDERSTORMS INTO A LINE FROM ABOUT MASON
CITY TO THE QUAD CITIES AS OF 12Z. THIS LINE WAS VERY SLOWLY
PROGRESSING EAST TO SOUTHEAST AND WILL AFFECT MUCH OF THE FORECAST
AREA NORTH OF I-80 AND WEST OF THE MS RIVER OVER THE NEXT COUPLE
HOURS. WITH THE DIURNAL WEAKENING LOW LEVEL JET...WILL ANTICIPATE
THE COMPLEX TO WEAKEN CONSIDERABLY AS IT MIGRATES EASTWARD INTO
IL THIS MORNING.

RADAR HAS INDICATED SOME BRIEF INTENSE CELLS IN THIS LINE CAPABLE
OF PRODUCING PEA SIZE TO POSSIBLY DIME SIZE HAIL. THE HIGH PW
AIRMASS IS ALSO LIKELY RESULTING IN LOCALIZED HEAVY RAINFALL
RATES. RADAR RAINFALL ESTIMATES HAVE INDICATED SWATHS OF .75 TO
OVER 1 INCH AMOUNTS ALONG AND EAST OF A WEST LIBERTY THROUGH CEDAR
RAPIDS TO INDEPENDENCE AXIS.

&&

.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS THAT DEVELOPED OVERNIGHT WILL
IMPACT THE MLI AND DBQ TERMINALS BEFORE 15Z WITH HEAVY DOWNPOURS
AND BRIEF MVFR CONDITIONS. OTHERWISE...VFR CONDITIONS ARE EXPECTED
TODAY WITH SCATTERED SHOWERS AND THUNDERSTORMS REDEVELOPING AS A
COLD FRONT DROPS SOUTH INTO THE AREA IN THE AFTERNOON INTO EARLY
EVENING. THIS IS HANDLED WITH PROB30 GROUPS FOR NOW. LIGHT SOUTH
TO SOUTHWEST WINDS WILL VEER TO NORTHEAST AND THEN EAST OVERNIGHT
FOLLOWING THE FROPA AND INCREASE TO 10 TO 15 KTS.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SHEETS
Hazardous weather outlook, Jun 24, 3:15 AM CST, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
415 AM CDT SUN JUN 24 2012

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-250915-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
415 AM CDT SUN JUN 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A LOW POTENTIAL FOR SEVERE STORMS THIS AFTERNOON AND EVENING...
MAINLY ALONG AND SOUTH OF A LINE FROM STERLING ILLINOIS TO
WILLIAMSBURG IOWA...WHERE THE STORM PREDICTION CENTER HAS OUTLINED
A SLIGHT RISK. THE MAIN SEVERE WEATHER THREATS WILL BE DAMAGING
WINDS AND LARGE HAIL.

VERY WARM AND SOMEWHAT HUMID AIR WILL RESULT IN HEAT INDEX
READINGS APPROACHING 100 THIS AFTERNOON AND EARLY EVENING ALONG
AND SOUTH OF A LINE FROM FAIRFIELD TO MACOMB.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HEAT INDEX READINGS BETWEEN 95 AND 100 DEGREES WILL BE POSSIBLE
THURSDAY AND FRIDAY THIS WEEK. OTHERWISE...A LOW CHANCE FOR
THUNDERSTORMS IS EXPECTED THURSDAY NIGHT THROUGH SATURDAY. IT IS
TOO EARLY TO DETERMINE COVERAGE OF RAINFALL...OR SEVERE WEATHER
THREATS FROM THESE POTENTIAL STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY.

SHEETS/ERVIN

In the hours before

Local storm report, Jun 24, 6:12 AM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
712 AM CDT SUN JUN 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 AM     HAIL             JESUP                   42.48N 92.07W
06/24/2012  M0.50 INCH       BUCHANAN           IA   TRAINED SPOTTER

&&

DLS
Local storm report, Jun 24, 6:22 AM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
722 AM CDT SUN JUN 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 AM     HAIL             MECHANICSVILLE          41.90N 91.25W
06/24/2012  M0.25 INCH       CEDAR              IA   LAW ENFORCEMENT

            HEAVY RAIN ALSO

&&

TEO
Special weather statement, Jun 24, 6:24 AM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
724 AM CDT SUN JUN 24 2012

IAZ040>042-051>054-064>068-078-ILZ015-016-024-026-241345-
BENTON-BUCHANAN-CEDAR-CLINTON-DELAWARE-DUBUQUE-HENRY-JACKSON-JOHNSON-
JONES-LINN-LOUISA-MERCER-MUSCATINE-ROCK ISLAND-SCOTT-WARREN-
724 AM CDT SUN JUN 24 2012

...SLOW MOVING THUNDERSTORMS WITH SMALL HAIL AND HEAVY RAIN OVER
EASTERN IOWA THIS MORNING...

AT 716 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM INDEPENDENCE
THROUGH TIPTON...TO ALEDO...MOVING NORTHEAST AT 20 MPH. THESE STORMS
WERE CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF DIMES...FREQUENT
LIGHTNING...AND HEAVY DOWNPOURS.

IF YOU HEAR THUNDER...MOVE IMMEDIATELY TO A STURDY BUILDING OR CAR
UNTIL THE STORM HAS PASSED.

LAT...LON 4265 9076 4115 9014 4115 9043 4106 9044
      4107 9090 4185 9145 4188 9204 4230 9211
      4232 9207 4265 9208
TIME...MOT...LOC 1221Z 238DEG 19KT 4251 9183 4120 9076

SHEETS
Special weather statement, Jun 24, 6:30 AM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED STORM MOVEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
730 AM CDT SUN JUN 24 2012

IAZ040>042-051>054-064>068-078-ILZ015-016-024-026-241345-
BENTON-BUCHANAN-CEDAR-CLINTON-DELAWARE-DUBUQUE-HENRY-JACKSON-JOHNSON-
JONES-LINN-LOUISA-MERCER-MUSCATINE-ROCK ISLAND-SCOTT-WARREN-
730 AM CDT SUN JUN 24 2012

...SLOW MOVING THUNDERSTORMS WITH SMALL HAIL AND HEAVY RAIN OVER
EASTERN IOWA THIS MORNING...

AT 716 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM INDEPENDENCE
THROUGH TIPTON...TO ALEDO...MOVING SOUTHEAST AROUND 20 MPH. THESE
STORMS WERE CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF
DIMES...FREQUENT LIGHTNING...AND HEAVY DOWNPOURS.

IF YOU HEAR THUNDER...MOVE IMMEDIATELY TO A STURDY BUILDING OR CAR
UNTIL THE STORM HAS PASSED.

LAT...LON 4265 9076 4115 9014 4115 9043 4106 9044
      4107 9090 4185 9145 4188 9204 4230 9211
      4232 9207 4265 9208
TIME...MOT...LOC 1221Z 238DEG 19KT 4251 9183 4120 9076

SHEETS
Local storm report, Jun 24, 6:51 AM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
751 AM CDT SUN JUN 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 AM     HEAVY RAIN       ANAMOSA                 42.11N 91.28W
06/24/2012  M1.29 INCH       JONES              IA   CO-OP OBSERVER

            24HR RAINFALL TOTAL

&&

TEO

The radar

The Quad Cities radar (KDVN), 91 km away, was scanning. The volume nearest the first event began at 14:07 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Henry

When
June 24, 8:09 AM CST
Where
Henry County, 0.87 mi SE of Mt Union
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.060, -91.390

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386682.